Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2003, 3:50 PM CDT for Calhoun County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 3:50 PM CDT (20:50 UTC)
- Expired
- May 5, 2003, 4:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Calhoun County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2211 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 052050 CCA SVRMEM MSC013-052115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 347 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 415 PM CDT. * AT 341 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER CALHOUN CITY...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VARDAMAN AROUND 350 PM CDT .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .DESTRUCTIVE HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER .REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3381 8932 3397 8939 3407 8915 3384 8915
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 PM CDT, 0 minutes earlier.
Area forecast discussion, May 5, 3:50 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 350 PM CDT MON MAY 5 2003 AN ACTIVE SVR WX EPISODE TODAY. THE FNTL BNDRY TO OUR NW WILL NOT MAKE MUCH PROGRESS INTO THE FA DURING THE NEXT 48 TO 60 HRS. EXPECT TUESDAY TO BE SIMILAR TO TODAY AS THE ATMS REMAINS UNSTABLE AS INDICATED BY FCST SOUNDINGS. ALL OF THE FA EXCEPT FAR NE AR IS IN A HIGH RISK FOR TONITE WITH A MODERATE RISK FOR THE WRN HALF OF THE FA TUESDAY AND SLIGHT ELSEWHERE. ONGOING CONVECTION THAT HAS BEEN PRODUCING TORNADOES THIS AFTN WILL CONT THRU TONITE AS AN UPR LVL SW LIFTS NEWD OUT OF TX TWD THE MIDSOUTH REGION OVERNITE. THE WX PATTERN REMAINS UNSETTLED THRU NEXT MONDAY AS SW FLOW ALOFT CONTS ACROSS THE SE STATES AND A SERIES OF UPR LVL TROFS MOVE ACROSS THE CNTRL PLAINS INTO THE GTLKS REGION. WILL CONT THE CURRENT FCST OF CHC TSTMS EACH DAY. HOPEFULLY THE WEEKEND WILL BE A LITTLE MORE QUIET THAN TODAY. HEAVIEST RAINS OCCURRED ACROSS WRN TN LAST NITE INTO TODAY AND THE FOCUS SHUD BE ACROSS NRN MS FOR HEAVY RAINS. DO NOT THINK FLOODING WILL BE A WIDESPREAD PROBLEM SO DID NOT ISSUE A WATCH. .MEG...TOR WATCH FOR ENTIRE MIDSOUTH THRU 10 PM CDT TONITE.
Hazardous weather outlook, May 5, 12:52 PM CDT, 2 hours 58 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1252 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A HIGH RISK OF SEVERE WEATHER OVER PORTIONS OF NORTHWEST MISSISSIPPI. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE REST OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE THIS AFTERNOON AND TONIGHT. STRONG TO VIOLENT LARGE TORNADOES IS POSSIBLE TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE ENTIRE MIDSOUTH. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME STORMS POSSIBLY SEVERE THROUGH DAY SEVEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE POSSIBLE FOR THE REMAINDER OF THIS WEEK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 5, 9:51 AM CDT, 5 hours 59 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 0951 AM CDT MON MAY 05 2003 ...TORNADO WATCH 247 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ARKANSAS... CLAY CRAIGHEAD CRITTENDEN CROSS GREENE LAWRENCE LEE MISSISSIPPI PHILLIPS POINSETT RANDOLPH ST. FRANCIS IN MISSISSIPPI... ALCORN BENTON CALHOUN CHICKASAW COAHOMA DE SOTO ITAWAMBA LAFAYETTE LEE MARSHALL MONROE PANOLA PONTOTOC PRENTISS QUITMAN TALLAHATCHIE TATE TIPPAH TISHOMINGO TUNICA UNION YALOBUSHA IN MISSOURI... DUNKLIN PEMISCOT IN TENNESSEE... CARROLL CHESTER CROCKETT DECATUR DYER FAYETTE GIBSON HARDEMAN HARDIN HAYWOOD HENDERSON HENRY LAKE LAUDERDALE MCNAIRY MADISON OBION SHELBY TIPTON WEAKLEY
Special weather statement, May 5, 1:33 PM CDT, 2 hours 17 minutes before
TNZ021-054-051845- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 133 PM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL AND HENDERSON COUNTIES. A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 17 MILES WEST OF CEDAR GROVE AT 133 PM CDT...MOVING EAST AT 35 MPH. PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING THE CITIES OF HUNTINGDON...LEXINGTON AND MCKENZIE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 2:40 PM CDT, 1 hour 10 minutes before
TNZ052-052015- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 240 PM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES WEST OF BEMIS AT 240 PM CDT...MOVING EAST AT 55 MPH. PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:13 PM CDT, 37 minutes before
TNZ053-054-052045- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 313 PM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHESTER AND HENDERSON COUNTIES. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 16 MILES WEST OF MIFFLIN AT 313 PM CDT...MOVING EAST AT 35 MPH. PEOPLE IN CHESTER AND HENDERSON COUNTIES...INCLUDING THE CITY OF LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:32 PM CDT, 18 minutes before
TNZ055-052100- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 332 PM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 21 MILES WEST OF DECATURVILLE AT 332 PM CDT...MOVING EAST AT 50 MPH. PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 3:23 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 52 min |
| May 5, 3:59 AM CDT | Tornado Warning | MEG | DeSoto | 31 min |
| May 5, 4:17 AM CDT | Tornado Warning | MEG | Marshall | 43 min |
| May 5, 4:51 AM CDT | Tornado Warning | MEG | Benton | 39 min |
| May 5, 6:17 AM CDT | Severe Thunderstorm Warning | MEG | Tunica | 28 min |
| May 5, 6:32 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| May 5, 7:15 AM CDT | Severe Thunderstorm Warning | MEG | Marshall | 30 min |
| May 5, 7:34 AM CDT | Severe Thunderstorm Warning | MEG | Benton | 26 min |
| May 5, 7:38 AM CDT | Tornado Warning | MEG | Benton | 37 min |
| May 5, 7:39 AM CDT | Tornado Warning | MEG | Benton | 36 min |
| May 5, 8:02 AM CDT | Tornado Warning | MEG | Tippah | 28 min |
| May 5, 8:27 AM CDT | Tornado Warning | MEG | Alcorn | 63 min |
| May 5, 10:17 AM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 28 min |
| May 5, 10:19 AM CDT | Severe Thunderstorm Warning | MEG | Yalobusha | 41 min |
| May 5, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 28 min |
| May 5, 4:11 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 49 min |
| May 5, 4:14 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 46 min |
| May 5, 4:47 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 28 min |
| May 5, 5:05 PM CDT | Tornado Warning | MEG | Coahoma, Quitman | 25 min |
| May 5, 5:18 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 42 min |
| May 5, 5:27 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 48 min |
| May 5, 6:14 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 31 min |
| May 5, 6:37 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 23 min |
| May 5, 6:48 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 42 min |
| May 5, 6:53 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 37 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.